MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN F/T BRCH SZ 16; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. SYN F/T BRCH SZ 16; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71366716
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/14/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a medical intervention was required due to 16 broach (7136-6716, 14fm18758) shred off the broach during hip replacement with high offset trial neck 7136-6514, 14gm06585.Dr performed osteotomy to remove the broach successfully.There was 40 minute delay reported.
 
Additional Manufacturer Narrative
The associated synergy broach was returned.The trial neck was not returned for evaluation.A visual inspection of the returned product confirms the stated failure.The post has fractured off of the broach, the broken piece is also returned with the complaint.This broach was manufactured in 2014 and it exhibits signs of significant use and wear.A review of complaint history of both devices revealed no additional complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A clinical evaluation noted that the surgeon believes that the leverage placed on the broach while backing out caused a stress fracture on the post.Although an osteotomy was reportedly required to remove the broach after the stem sheared, the right tha was successfully completed within a 40 minute surgical extension.The provided images did not provide insight to the cause of the reported event, and due to the poor quality and single view, the extent of the reported osteotomy cannot be concluded.No further patient impact is expected beyond the reported osteotomy and subsequent surgical delay, as there was reportedly no injury and the patient was ¿doing fine¿.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
SYN F/T BRCH SZ 16
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7851908
Report Number1020279-2018-01734
Device Sequence Number16569810
Product Code JDI
UDI-Device Identifier03596010429698
UDI-Public03596010429698
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71366716
Device Lot Number14FM18758
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/14/2018
Supplement Date Received by Manufacturer08/14/2018
Initial Report FDA Received Date09/06/2018
Supplement Report FDA Received Date02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;